ThisCalculator

Everyday

Wells Score Calculator: DVT and Pulmonary Embolism

Updated · Standard formula, shown below

The calculator for this page is switched off while it is checked. The formula is below, and the worked example in the article shows how to use it by hand.

Wells Score Calculator: DVT and Pulmonary Embolism

A Wells score calculator estimates the clinical probability of deep vein thrombosis (DVT) or pulmonary embolism (PE) from specified symptoms, examination findings, and risk factors. Select the findings that apply to the patient to calculate a separate score for DVT or PE; the score helps clinicians choose next tests but does not diagnose or rule out a clot by itself.

Formula

The Wells score is a points-based clinical prediction rule, not a measurement derived from laboratory values. This calculator contains the DVT version, in which most listed findings add one point and an alternative diagnosis at least as likely as DVT subtracts two points. The model selector labels the intended use, but the point inputs shown are the DVT criteria; do not use this form to calculate a PE score.

In symbols: Wells score = M + P + B + T + S + C + E + V − 2A.

  • M: active cancer, 1 point.
  • P: paralysis, paresis, or recent immobilization of a leg in a cast, 1 point.
  • B: recently bedridden for at least three days, or major surgery within the specified recent period, 1 point.
  • T: localized tenderness along the deep venous system, 1 point.
  • S: swelling of the entire leg, 1 point.
  • C: calf circumference at least 3 cm greater than the other leg, measured 10 cm below the tibial tuberosity, 1 point.
  • E: pitting edema confined to the symptomatic leg, 1 point.
  • V: collateral superficial veins that are not varicose, 1 point.
  • A: an alternative diagnosis at least as likely as DVT, subtracting 2 points.

Each input is 1 when the criterion is present and 0 when absent. The calculator adds the positive findings and subtracts two for the alternative-diagnosis criterion. These are clinical criteria that require judgment and examination; a number entered by a reader cannot verify whether a finding is truly present.

Worked Example

Using the default values in the calculator, every finding is set to 0, so the example represents no listed DVT criteria being marked present:

  1. Add the positive items: 0 + 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0.
  2. Subtract twice the alternative-diagnosis value: 2 × 0 = 0.
  3. Calculate the score: 0 − 0 = 0 points.

The displayed score is therefore 0. This default is only a demonstration of the arithmetic; it is not an assessment of a real person or evidence that DVT is absent.

How to Use the Score

Use the DVT Wells rule only in the appropriate clinical setting and with the version and pathway used by the treating service. It organizes pre-test probability: the estimated likelihood of DVT before a test result is considered. In common two-level pathways, a score of 2 or more is often categorized as “DVT likely,” while a score below 2 is “DVT unlikely.” Some pathways use three categories, such as low, moderate, and high probability, so thresholds and next steps are not universal.

Clinicians combine the score with examination, history, and tests such as a D-dimer or compression ultrasound. Depending on the pathway and probability, a negative D-dimer may help exclude DVT, while a positive result does not confirm a clot and may lead to imaging. A score alone should not be used to start or stop treatment, delay urgent evaluation, or reassure someone that symptoms are harmless.

DVT and PE Scores Are Different

There are separate Wells rules for DVT and pulmonary embolism. The PE rule includes different criteria, such as signs of DVT, whether PE is judged more likely than an alternative diagnosis, heart rate, recent immobilization or surgery, previous DVT or PE, hemoptysis, and cancer. Its scoring weights and interpretation differ from the DVT rule.

Because the calculator inputs above are specifically the DVT criteria, selecting “Pulmonary embolism” does not turn them into a valid PE calculation. A PE Wells tool needs its own criteria and scoring. If the question is about possible PE, a clinician should use the appropriate PE pathway rather than substitute a DVT score.

Common Errors and Limitations

  • Mixing models: Do not apply DVT criteria to suspected PE, or use one model’s threshold with another model’s score.
  • Guessing findings: Calf circumference requires the specified comparison and measurement location. Tenderness, edema, and whether an alternative diagnosis is as likely need clinical assessment.
  • Ignoring the pathway: Published versions and local protocols may differ in wording, timing, or how categories are used. Follow the rule adopted by the clinician or health service.
  • Treating probability as a diagnosis: A higher score does not prove a clot; a lower score does not independently exclude one. Test results and clinical context matter.
  • Using it outside its intended setting: Prediction rules are designed for defined patient groups and may not be appropriate in every circumstance, including some hospitalized or pregnant patients. A clinician decides whether the rule applies.

The Wells score is an aid to structured assessment, not a replacement for clinical judgment. New shortness of breath, chest pain, coughing blood, fainting, or sudden severe symptoms require urgent medical attention. A painful or swollen leg also warrants prompt professional assessment, especially if symptoms are new or worsening.

Frequently Asked Questions

What does a Wells score of 0 mean?
A score of 0 means no net points were entered using this DVT version. It does not, by itself, rule out DVT; interpretation depends on the clinical pathway and any indicated tests.

What is a positive Wells score for DVT?
There is no single threshold used in every pathway. A common two-level DVT classification calls scores of 2 or more “likely” and scores below 2 “unlikely,” but clinicians must use the applicable protocol and follow-up testing.

Can the Wells score diagnose a blood clot?
No. It estimates clinical probability. Diagnosis or exclusion generally depends on the full assessment and, when indicated, tests such as ultrasound and D-dimer.

Is the Wells score for DVT the same as for PE?
No. DVT and PE have separate Wells rules with different criteria and scoring. This calculator lists DVT findings and should not be used as a PE calculator.

Can I calculate my own Wells score online?
You can see how the arithmetic works, but deciding whether examination findings apply and what to do next requires clinical context. Do not use an online score to self-diagnose or postpone care.

Related

Formula used
sel model | Wells score model | DVT=1, Pulmonary embolism=2
in malignancy | Active cancer | points | 0 | 0
in paralysis | Paralysis, paresis, or recent leg cast | points | 0 | 0
in bed | Bedridden recently or major surgery | points | 0 | 0
in tenderness | Localized tenderness along deep veins | points | 0 | 0
in swelling | Entire leg swollen | points | 0 | 0
in calf | Calf swelling at least 3 cm larger | points | 0 | 0
in edema | Pitting edema in symptomatic leg | points | 0 | 0
in veins | Collateral superficial veins | points | 0 | 0
in alternate | Alternative diagnosis at least as likely | points | 0 | 0
out score | Wells score | points | malignancy + paralysis + bed + tenderness + swelling + calf + edema + veins - alternate | 0

Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work

Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.